Public Alert No. 017/2023 – Alert on Substandard Paracetamol Suspension Received from Republic of Liberia
June 12, 2023,
The National Agency for Food and Drugs Administration and Control (NAFDAC) is notifying the public of a substandard paracetamol suspension PARA CLEAR SUSPENSION 125 received from Liberian Medicine and Health Product Regulatory Authority for laboratory testing in the NAFDAC Central Drug Control Laboratory (CDCL).
Laboratory analysis of the sample confirms that the product contains toxic ethylene glycol, a toxic substance that is not expected in product formulations. The product also failed the requirement for acute oral toxicity with five deaths of the laboratory animals recorded.
Diethylene glycol and ethylene glycol are toxic to humans when consumed and can prove fatal. Toxic effects can include abdominal pain, vomiting, diarrhoea, inability to pass urine, headache, altered mental state, and acute kidney injury which may lead to death.
Paracetamol Suspension is used for the treatment of mild to moderate aches and pain, including headache, migraine, neuralgia, toothache, sore throat, menstrual pains etc It is also used for the reduction of fever and to be used as an adjunctive treatment to relieve symptoms of cold and flu.
The details of the substandard Paracetamol Suspension are as follows:
Product Name: PARA CLEAR SUSPENSION 125 Paracetamol Oral Suspension BP 125mg / 5ml
Product Manufacturer: SyneCare Mumbai- India.
Product Importer: BVM Pharmaceutical, Liberia.
Batch Number: L220008
Manufacturing date: 01/2022
Expiry date: 12/2024
Although the product is not in NAFDAC database, importers, distributors, retailers and consumers are advised to exercise caution and vigilance within the supply chain to avoid the importation, distribution, sale and use of the substandard (contaminated) syrups. All medical products must be obtained from authorized/licensed suppliers. The products’ authenticity and physical condition should be carefully checked.
NAFDAC implores members of the public to desist from purchasing medicinal products from unauthorized sources such as roadside vendors and street hawkers as fake drugs are mostly smuggled into the country from neighbouring countries and distributed through such inappropriate channels.
Anyone in possession of the above-mentioned product is advised to discontinue sale or use and submit stock to the nearest NAFDAC office. If you, or someone you know, have used this product, or suffered any adverse reaction/event after use, you are advised to seek immediate medical advice from a qualified healthcare professional.
Healthcare professionals and consumers are advised to report any suspicion of sale and use of substandard and falsified medicines to the nearest NAFDAC office, NAFDAC on 0800-162-3322 or via email: firstname.lastname@example.org
Similarly, healthcare professionals and patients are also encouraged to report adverse events or side effects related to the use of the medicinal product to the nearest NAFDAC office, or through the use of the E-reporting platforms available on the NAFDAC website www.nafdac.gov.ng or via the Med-safety application available for download on android and IOS stores or via e-mail on email@example.com